Alert archive / Missouri / Flash Flood Watches in 2008

Flash Flood Watch 15, NWS St. Louis, MO

July 8, 200820 counties in Missouri; 15 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Jul 8, 2008, 1:45 PM CDT for 20 counties in Missouri; 15 counties in Illinois. It took effect at Jul 8, 2008, 3:43 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 1:45 PM CDT (18:45 UTC)
In effect from
Jul 8, 2008, 3:43 PM CDT
Expired
Jul 9, 2008, 4:07 AM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 35 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Lincoln County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 12:51 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 8, 12:51 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT TUE JUL 8 2008

.DISCUSSION...
/320 AM CDT TUE JUL 8 2008/

ACTIVE ZONE OF CONVECTION...WELL AHEAD OF THE COLD FRONT...SLOWLY
SINKING SOUTH INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS THIS
MORNING. OVERALL INTENSITY OF THUNDERSTORMS HAVE DIMINISHED WITH
HEAVY RAIN/FLASH FLOODING BEING THE MAIN THREAT ACROSS SOUTHEAST
IOWA...NORTHERN ILLINOIS...AND EXTREME NORTHERN MISSOURI.

CONVECTION SHOULD CONTINUE TO WEAKEN AND DRIFT SOUTH THROUGH MID
MORNING AS NOCTURNAL LOW LEVEL JET VEERS. FRONTAL BOUNDARY WILL
CONTINUE TO SINK SOUTH ACROSS THE MIDWEST AS WELL...WITH OUTFLOW
BOUNDARIES ABOUND THIS AFTERNOON ACROSS THE CWA FROM MORNING
CONVECTION.

PARTLY CLOUDY CONDITIONS THIS MORNING WILL SEND TEMPERATURES RISING
INTO THE UPPER 80S/LOWER 90S BY THIS AFTERNOON. AN UNSTABLE
ATMOSPHERE...WITH LITTLE CIN SHOULD ALLOW GOOD COVERAGE OF
THUNDERSTORMS THIS AFTERNOON AS SHORTWAVE MOVES ACROSS THE CWA.
MOST OF THE AREA OUTLOOKED IN A SLIGHT RISK BY SPC TODAY AS A FEW
CLUSTERS OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE
POSSIBLE. MAIN THREAT STILL APPEARS TO BE DAMAGING WIND GUSTS.

FRONTAL BOUNDARY STALLS SOMEWHERE ACROSS THE CWA TONIGHT. MODEL
GUIDANCE IN GOOD AGREEMENT OF SOUTHWEST LOW LEVEL JET RAMPING UP
OVERNIGHT...WITH A MCS DEVELOPING. HAVE ADDED HEAVY RAINFALL TO
THE GRIDS/ZONE FORECAST FOR TONIGHT AND WILL CONTINUE TO HIGHLIGHT
IN THE HWO...BUT WILL LET THE DAYSHIFT DECIDE IF/AND WHERE A FLASH
FLOOD WATCH IS NEEDED TONIGHT.

SEVERAL FACTORS HAVE LEANED ME AGAINST A FLOOD WATCH AT THIS
TIME. FIRST...FLASH FLOOD GUIDANCE IS PRETTY HIGH...WITH 2 INCHES
OF WIDESPREAD CONVECTIVE RAINFALL IN LESS THAN 3 HOURS NEEDED TO
BRING STREAMS TO BANKFULL. SECOND...THE EXACT LOCATION OF THE
FRONT AND MCS IS STILL UP FOR GRABS WITH THE 00Z GFS SLIGHTLY
FURTHER NORTH THAN THE 00Z NAM QPF BULLSEYE. I WOULD NORMALLY
DISCOUNT THE BULLSEYE PRONED GFS...BUT IT MAY HAVE SOME MERIT
GIVEN THE CURRENT FRONTAL POSITION STILL BACK IN NEBRASKA AND
IOWA.

CVKING

&&

.AVIATION...
/1245 PM CDT TUE JUL 8 2008/
FOR THE 18Z TAFS...RATHER COMPLICATED FORECAST FOR THIS TAF
PACKAGE. LATEST RADAR TRENDS WOULD INDICATE THAT ONGOING
CONVECTION ACROSS SW MO AND ERN KS WILL CONTINUE TO PROPAGATE ENE
INTO CENTRAL AND ERN MO THIS AFTERNOON. WITH AIRMASS DESTABILIZING
AHEAD OF THIS AREA OF CONVECTION...TSRA MAY DEVELOP AND AFFECT
SITES EARLIER THAN TEMPOS IN FORECAST BUT THE GENERAL TREND SHUD
BE CORRECT. WITH THE COLD FRONT STILL IN NRN IA...EXPECT CONVECTION
TO DEVELOP ALONG AND AHEAD OF A PREFRONTAL TROF LATER THIS
AFTERNOON. THIS CONVECTION IS EXPECTED TO MOVE SWD THIS EVE AND
AFFECT COU...STL AND SUS AROUND MIDNIGHT. BEHIND THE FRONT...WINDS
WILL BECOME NLY AND CIGS WILL LIFT LATE TONIGHT AND TOMORROW
MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:50 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT TUE JUL 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
350 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH
ACROSS THE MIDWEST. A FEW OF THE STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON IN THE
ST. LOUIS METROPOLITAN AREA AND SOUTHWEST ILLINOIS. HEAT INDICES
WILL TOP OUT NEAR 100 DEGREES FOR THE SECOND DAY IN A ROW.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE
70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE EASTERN
OZARKS.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER OR HEAVY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:41 PM CDTAreal Flood AdvisoryLSXShelby6 hr
Jul 8, 2:45 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls45 min
Jul 8, 3:10 PM CDTFlash Flood WarningLSXRalls5 hr
Jul 8, 3:14 PM CDTFlash Flood WarningLSXMarion5 hr
Jul 8, 3:29 PM CDTTornado WarningLSXRalls46 min
Jul 8, 4:02 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone30 min
Jul 8, 4:31 PM CDTAreal Flood AdvisoryLSXMonroe3 days
Jul 8, 4:52 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more53 min
Jul 8, 3:19 PM CDTTornado WarningLSXBrown26 min
Jul 8, 3:28 PM CDTAreal Flood AdvisoryLSXAdams4 hr
Jul 8, 4:36 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery39 min
Jul 8, 5:00 PM CDTTornado WarningLSXMacoupin, Montgomery35 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningLSXBond, Jersey, Macoupin, Madison, Montgomery55 min
Jul 8, 5:34 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery41 min

Nearby

Flash Flood Watches in Missouri, 2008Flash Flood Watches in Illinois, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.